Nebraska, 2023

Flash Flood and Hail in Nebraska, September 21, 2023

September 21, 2023 · NWS GLD · 16 events in 2 counties and zones

In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over Southwest Nebraska and Northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over Southwest Nebraska and Northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east. In Nebraska, these storms produced wind gusts in excess of 80 mph, 2.5 inch diameter hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 21, 2:21 PM CST, 34 minutes earlier.

Area forecast discussion, Sep 21, 2:21 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
221 PM MDT Thu Sep 21 2023

.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023

Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).

Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.

Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023

This part of the forecast will be relatively tranquil.  The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.

Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area.  Have low confidence these chances for
rainfall will materialize given the strengthening ridge.

Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.

Regarding fire weather potential, Saturday continues to looking
interesting.  As the relative humidity falls through the afternoon,
so does the northwest wind.  In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.

Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM MDT Thu Sep 21 2023

GLD: VFR conditions are anticipated to prevail through the TAF
period. 10-20 knot S-SSW winds will prevail this afternoon,
backing to the SSE-SE after sunset this evening. Winds will become
variable AOA sunrise Friday morning.. as a weak lee cyclone
progresses eastward from eastern CO into far western KS.

MCK: VFR conditions will prevail this afternoon. Adverse aviation
conditions associated with thunderstorms are possible late this
aft/eve.. mainly in the 22-03Z time frame. Sub-VFR conditions
associated with low ceilings /stratus/ are anticipated to develop
this evening and overnight.. persisting through sunrise Friday
morning. VFR conditions will return near the end of the TAF
period, ~15-16Z Friday morning. 15-25 knot SE winds will prevail
this afternoon.. backing to the E-ESE this evening and decreasing
to 10-15 knots overnight. Gusty/erratic winds can be expected
invof any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...Vincent
Hazardous weather outlook, Sep 21, 1:56 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
156 PM MDT Thu Sep 21 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
156 PM MDT Thu Sep 21 2023 /256 PM CDT Thu Sep 21 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.

Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone. We appreciate your reports, thank you!

Vincent

In the hours before

Special weather statement, Sep 21, 2:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
308 PM CDT Thu Sep 21 2023

NEZ080-212045-
Hitchcock NE-
308 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HITCHCOCK COUNTY THROUGH
345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton. This thunderstorm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Hitchcock
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.

&&

LAT...LON 4022 10076 4009 10098 4020 10116 4035 10106
      4035 10097
TIME...MOT...LOC 2007Z 219DEG 4KT 4020 10102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hitchcock

When
September 21, 2:55 PM CST
Where
Hitchcock County, 0.41 mi ESE of Beverly
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.277, -100.963

Spotter driving a semi on Highway 6 ran into storm and had hail ranging from ping pong to tennis ball.

Hail, Hitchcock

When
September 21, 3:40 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -100.840

Trained spotter reported 1.75 inch diameter hail in Culbertson.

Hail, Hitchcock

When
September 21, 3:43 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.5 in hail
Reported by
Public
Coordinates
40.230, -100.840

Public report of 1.5 inch diameter hail becoming heavy rain.

Hail, Hitchcock

When
September 21, 3:50 PM CST
Where
Hitchcock County, 0.93 mi ENE of Culbertson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.233, -100.813

Trained spotter reported 1.5 inch diameter hail east of Culbertson.

Thunderstorm Wind, Red Willow

When
September 21, 4:00 PM CST
Where
Red Willow County, 2.73 mi ENE of Mc Cook Culbertson A
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -100.750

Mesonet station 9.5 miles SW of McCook, E9525.

Hail, Red Willow

When
September 21, 4:30 PM CST
Where
Red Willow County, 2.11 mi W of Mc Cook
Measured
2 in hail
Reported by
Public
Coordinates
40.200, -100.660

Report received of hail up to 2 inches in diameter.

Hail, Red Willow

When
September 21, 4:35 PM CST
Where
Red Willow County, 0.53 mi W of Mc Cook
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.200, -100.630

Hail on the ground following the storm ranged from nickel to half dollar sized.

Flash Flood, Red Willow

When
September 21, 4:45 PM CST to 7:00 PM CST
Where
Red Willow County, 0.58 mi SSW of Mc Cook to 0.67 mi SSW of Mc Cook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.192, -100.625

McCook Dispatch reported several streets flooded along with Barnet Park and basements in several homes in the McCook area.

Hail, Red Willow

When
September 21, 5:00 PM CST
Where
Red Willow County, 0.53 mi E of Mc Cook
Measured
0.88 in hail
Reported by
Public
Coordinates
40.200, -100.610

Pea to nickel sized hail east of McCook.

Hail, Red Willow

When
September 21, 5:15 PM CST
Where
Red Willow County, 6.22 mi N of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -100.520

Trained spotter reported 1 inch diameter hail.

Hail, Red Willow

When
September 21, 6:00 PM CST to 6:35 PM CST
Where
Red Willow County, 0.69 mi S of Danbury
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -100.400

Report via social media of constant hail pea to quarter size between 7 to 735 pm CDT with first round of storms through Danbury.

Thunderstorm Wind, Red Willow

When
September 21, 6:00 PM CST
Where
Red Willow County, 6.96 mi NW of Danbury
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -100.480

Gust recorded 8ssw of Indianola, NE on a Nebraska state mesonet site.

Hail, Red Willow

When
September 21, 6:11 PM CST
Where
Red Willow County, 0.87 mi SW of Danbury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -100.410

Trained spotter reported golf ball sized hail in Danbury.

Hail, Red Willow

When
September 21, 6:46 PM CST
Where
Red Willow County, 1.06 mi W of Lebanon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.050, -100.300

Sherriff reported 1.75 inch diameter hail.

Hail, Red Willow

When
September 21, 7:25 PM CST
Where
Red Willow County, 0.69 mi S of Danbury
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.040, -100.400

Red Willow County law enforcement relayed a report of windows broken by wind-driven hail in Danbury.

Hail, Red Willow

When
September 21, 7:25 PM CST
Where
Red Willow County, 0.69 mi S of Danbury
Measured
1.75 in hail
Reported by
Public
Coordinates
40.040, -100.400

Report via social media with photo of estimated golf ball size hail in Danbury with second round of storms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140150, 1140151, 1140152, 1140153, 1140163, 1140155, 1140154, 1140165, 1140156, 1140157, 1140158, 1140164, 1140159, 1140160, 1140161, 1140162.